Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
158 Doctors are Online

Having nausea and bloating. Elevated bilirubin levels. Have to go for ultrasound. Reason?

User rating for this question
Very Good
Answered by
Practicing since : 2001
Answered : 11709 Questions
My wife was just contacted by her doctor after a scheduled visit due to being nauseated and having extreme bloating in her stomach. The doctor said she has an elevated bilirubin count and she needs to have an ultrasound. What type of issues/infections would this possibly be linked to?
Posted Thu, 3 May 2012 in Liver and Gall Bladder
Answered by Dr. Rakhi Tayal 6 hours later

Thanks for posting your query.

Elevated bilirubin levels can happen due to liver infections or gall stones. This could be due to poor liver function or infection harbored in the biliary system.

The most common possibilities are:
1) Hepatitis C
2) Hepatitis B
3) Other viral hepatits causes like Hep A, Hep E and Hep D
4) Autoimmune Hepatitis
5) Gall bladder infections or calculi.

The other investigations would be required are as follows:

1) CT scan of abdomen
3) Serum XXXXXXX ASMA, Anti-LKM, and quantitative immunoglobulins- these are the tests for autoimmune hepatitis.
4) Liver biopsy
Please discuss about these possibilities and investigations with your treating Gastroenterologist.

The following measures would be helpful:
1) Avoid oily and spicy food.
2) Avoid fatty foods like eggs, meat
3) Avoid smoking and alcohol
5) Low salt diet
6) Medications for better liver function which would be prescribed by your treating Gastroenterologist.
7) Maintain hygiene.

Hope this answers your query. I will be glad to answer the follow up queries that you have.

Please accept my answer in case you do not have further queries.

Wishing you good health.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor